Nevada, 2022

High Wind in Nevada, June 12, 2022

June 12, 2022 · NWS LKN · 22 events in 8 counties and zones

A strong trough ripped through Nevada, producing gusty winds across the area.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

A strong trough ripped through Nevada, producing gusty winds across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 12, 12:09 AM PST, 12 hours 10 minutes earlier.

Area forecast discussion, Jun 12, 12:09 AM PST, 12 hours 10 minutes before
Area Forecast Discussion
National Weather Service Elko NV
109 AM PDT Sun Jun 12 2022

.SYNOPSIS...There will be widespread strong winds today. Showers,
thunderstorms, and cooler temperatures are expected in Northern
Nevada while Central Nevada remains dry and warm. Look for cooler
weather starting tonight behind a front with brisk northwest winds
on Monday. Frost is possible on Monday and Tuesday nights.

&&

.SHORT TERM...Today through Monday

A trof will bring to move through Nevada today. This will bring
showers and thunderstorms to mainly around I80 and north, though
some isolated to scattered showers are possible anywhere north of
Hwy 50. Better probabilities for measurable rainfall will be in
Humboldt and northern Elko Counties. Strong winds will also be
widespread, and Wind Advisories remain in effect as 25 to 35 mph
winds gusts up to 55 mph. Some isolated higher gusts are possible
in northern Nevada, and SE Elko County, including Wendover, may
need to be upgraded to a High Wind Warning later today. Areas of
blowing dust can also be expected today. Much drier air will be
present in central Nevada, which will create critical Fire Weather
conditions. Please see the Fire Weather discussion below for more
details. A cooling trend will begin today, with a tight
temperature gradient ahead of a cold front which will start to
move into northwest NV in the evening. High temperatures will
range from the 70's and 80's in northern Nevada to the mid 80's to
mid 90's in central Nevada.

The cold front will move across the remainder of the state
tonight and there will be some lingering isolated showers or
maybe even a thunderstorm, mainly in Elko County. Winds will
decrease and allow lows to drop into the upper 30's to mid 40's
in northern Nevada and the mid 40's to mid 50's in central Nevada
counties.

The system will have moved east on Monday, though a few wrap
around showers are possible in very eastern Nevada. Otherwise, it
will be a much cooler and brisk day behind the cold front and
highs will only reach into the mid 50's to mid 60's in northern
Nevada and the mid 60's through the 70's in central Nevada.
Northwest winds will gust to around 35 mph, though could be a bit
stronger in places like Tonopah, where a wind advisory may be
needed.

.LONG TERM...Monday night through next Saturday. Upper level low
pressure system will continue to affect portions of northern
Nevada late Monday into Tuesday. This will result in isolated
showers in the Jarbidge wilderness with light accumulations.
Overnight lows Monday are expected to drop into the 30s at many
valley locations and a frost advisory is possible Tuesday morning.

One last impulse will dive south into the Intermountain West on
Tuesday though not much will come of it across northeastern
Nevada. Skies will be mostly sunny with highs in the 60s and 70s.
Winds will be breezy out of the northwest at 10 to 20 mph with
gusts to 30 to 35 mph. It is expected to be another cool night
with temperatures in the 30s, which may necessitate another frost
advisory.

Wednesday through Friday, upper level ridge will build across the
central United States, bringing rising heights and temperatures to
northern and central Nevada through the period. Highs will be in
the 80s on Wednesday, rising into the 80s and 90s on Thursday and
Friday. Breezy conditions are possible for Wednesday and Thursday
afternoon, but much stronger winds for central Nevada on Friday.

A weak storm system may be possible for Saturday with showers and
thunderstorms possible. Highs are anticipated to cool into the
80s.

&&

.AVIATION...VFR conditions are expected for the majority of the
forecast period. Strong southwest winds will develop out ahead of
an approaching cold front with gusts to 30-40 knots during the
afternoon. With the strong winds, BLDU remains a possibility with
local reductions to VSBY to 4SM, mainly at the northern TAF sites
KWMC-KBAM-KEKO. VCTS is also possible across the aforementioned
northern sites through the afternoon.

&&

.FIRE WEATHER...Widespread strong westerly winds are expected
today as a system moves into Nevada. Showers and isolated to
scattered mainly wet thunderstorms in northern Nevada will keep
RH at high enough levels to prevent Fire Weather concerns from the
strong winds, as PW's are expected to be .75 to .90 inches or so.
However, central Nevada will remain dry, and coupled with the
winds, will create critical Fire Weather conditions. FW Zone 426
is the only zone where fuels are cured and therefore a Red Flag
Warning remains in effect for this zone for today. On Monday,
northwest winds will be gusty. Northern Nevada RH remains
elevated, though a Red Flag Warning could be necessary once again
in FW Zone 426, as RH in the single digits is coupled with the
gusty northwest winds in central Nevada.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM this morning to 8 PM PDT this evening
for Humboldt County-Northeastern Nye County-Northern Elko County-
Northern Lander County and Northern Eureka County-Northwestern
Nye County-Ruby Mountains and East Humboldt Range-South Central
Elko County-Southeastern Elko County-Southern Lander County and
Southern Eureka County-Southwest Elko County-White Pine County.

Red Flag Warning from 11 AM this morning to 8 PM PDT this
evening for Northern Nye County-Mojave.

&&

90/86/86/90

In the hours before

Special weather statement, Jun 12, 11:25 AM PST, 54 minutes before
Special Weather Statement
National Weather Service Elko NV
1225 PM PDT Sun Jun 12 2022

NVZ030-122000-
Humboldt County NV-
1225 PM PDT Sun Jun 12 2022

...A strong thunderstorm will impact portions of north central
Humboldt County through 100 PM PDT...

At 1225 PM PDT, Doppler radar was tracking a strong thunderstorm near
McDermitt, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McDermitt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4189 11782 4199 11791 4200 11789 4200 11758
TIME...MOT...LOC 1925Z 236DEG 60KT 4203 11766

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

99

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 high wind. Local standard time, as filed.

High Wind, White Pine

When
June 12, 12:19 PM PST to 1:19 PM PST
Where
White Pine forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Station (SCHNV) US-6 Schell Creek, Elevation 6688 feet.

High Wind, Humboldt

When
June 12, 2:02 PM PST to 3:02 PM PST
Where
Humboldt forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Station (RSENV) I-80 Rose Creek, Elevation 4350 feet.

High Wind, Humboldt

When
June 12, 2:13 PM PST to 3:13 PM PST
Where
Humboldt forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Mesonet
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Station (RSRNV) 11.1 SW Winnemucca, Elevation 4350 feet.

High Wind, Humboldt

When
June 12, 2:19 PM PST to 3:19 PM PST
Where
Humboldt forecast zone
Measured
54 kt (62 mph) measured sustained
Reported by
ASOS
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Station (KWMC) Winnemucca Airport, Elevation 4301 feet.

High Wind, White Pine

When
June 12, 2:35 PM PST to 3:35 PM PST
Where
White Pine forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
ASOS
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Station (KELY) Ely Airport, Elevation 6244 feet.

High Wind, White Pine

When
June 12, 3:11 PM PST to 4:11 PM PST
Where
White Pine forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Station (MTHN2) Mather Raws, Elevation 9268 feet.

High Wind, Humboldt

When
June 12, 3:30 PM PST to 4:30 PM PST
Where
Humboldt forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Utility Company
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Station (NV050) 14 SSW Paradise Valley, Paradise Hill Station, Elevation 4391 feet.

High Wind, Humboldt

When
June 12, 3:58 PM PST to 4:58 PM PST
Where
Humboldt forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Station (UP984) Irnpt1, Elevation 4405 feet.

High Wind, Humboldt

When
June 12, 4:37 PM PST to 5:37 PM PST
Where
Humboldt forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Station (MORN2) Morey Creek Raws, Elevation 5500 feet.

High Wind, N Lander & N Eureka

When
June 12, 4:38 PM PST to 5:38 PM PST
Where
N Lander & N Eureka forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Station (EMPNV) I-80 Emigrant Summit, Elevation 6069 feet.

High Wind, N Elko Cnty

When
June 12, 4:41 PM PST to 5:41 PM PST
Where
N Elko Cnty forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
RAWS
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Station (POCN2) Pole Creek Raws, Elevation 8502 feet.

High Wind, Southwestern Elko

When
June 12, 5:10 PM PST to 6:10 PM PST
Where
Southwestern Elko forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Station (KEKO) Elko Airport, Elevation 5048 feet.

High Wind, White Pine

When
June 12, 5:20 PM PST to 6:20 PM PST
Where
White Pine forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.442, -114.902 (the zone’s center; the record gives no point)

Station (DNEP8) Salt Desert Shrub, Elevation 5185 feet.

High Wind, N Lander & N Eureka

When
June 12, 5:38 PM PST to 6:38 PM PST
Where
N Lander & N Eureka forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Station (EMRNV) 2.0 NE Emigrant Pass, Elevation 6068 feet.

High Wind, Southwestern Elko

When
June 12, 6:09 PM PST to 7:09 PM PST
Where
Southwestern Elko forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Station (CTWNV) 5.3 E Carlin, Elevation 4977 feet.

High Wind, Southwestern Elko

When
June 12, 6:09 PM PST to 7:09 PM PST
Where
Southwestern Elko forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Station (CEENV) I-80 Carlin E/B Tunnel Exit, Elevation 4951 feet.

High Wind, South-Central Elko

When
June 12, 7:33 PM PST to 8:33 PM PST
Where
South-Central Elko forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Station (WSPNV) 6.3 S Clover Valley, Elevation 5794 feet.

High Wind, South-Central Elko

When
June 12, 8:08 PM PST to 9:08 PM PST
Where
South-Central Elko forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Station (RBYNV) 4.1 SW Ruby Valley, Elevation 6213 feet.

High Wind, S Lander & S Eureka

When
June 12, 8:13 PM PST to 9:13 PM PST
Where
S Lander & S Eureka forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Mesonet
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Station (AUSNV) 1.5 E Austin, Elevation 7528 feet.

High Wind, South-Central Elko

When
June 12, 8:32 PM PST to 9:32 PM PST
Where
South-Central Elko forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
41.146, -115.358 (the zone’s center; the record gives no point)

Station (RLKN2) Ruby Lake Raws, Elevation 5970 feet.

High Wind, S Lander & S Eureka

When
June 12, 8:38 PM PST to 9:38 PM PST
Where
S Lander & S Eureka forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
39.959, -116.654 (the zone’s center; the record gives no point)

Station (COIN2) Coils Creek, Elevation 6745 feet.

High Wind, Ruby Mountains/E Humboldt Range

When
June 12, 9:03 PM PST to 10:03 PM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Station (RBVN2) Ruby Valley Raws, Elevation 6900 feet.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2022Every state in 2022This day in weather historyWarnings in Nevada, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020379, 1020372, 1020348, 1020373, 1020332, 1020370, 1020342, 1020374, 1020375, 1020376, 1020377, 1020345, 1020371, 1020324, 1020320, 1020378, 1020354, 1020359, 1020328, 1020365, 1020352, 1020369.